Home » Frequently asked Questions on Health » I feel as if I am going to collapse, is it due to the drugs I am taking?

I feel as if I am going to collapse, is it due to the drugs I am taking?

Q: I am taking atenolol 50 mg for the past 4 years for hypertension. I used to take 5 mg alprazolam but I have stopped it now. My blood pressure with this medicine is usually 135/90. I sometimes get a feeling that I am drained, am going to collapse and there is no energy left in me. I am disoriented, slightly breathless and confused. This feeling comes on suddenly like an attack and its unpleasant effects fade out in a day or two, but recur without warning. I have acidity too and I take ranitidine or omeprazole occasionally. It has been suggested to me that this could be psychological. Can it be so or is it physical?

A:The side effects of atenolol include confusion, fatigue, dizziness and cold extremities. There have been infrequent cases of fainting also. Most of such adverse reactions are due to the slowing of the heart rate caused by atenolol. It would be better to change the medication. Even without these side effects, it is better not to use atenolol in young, sexually active males. Extensive studies conducted on thousands of patients in the United States and Britain have concluded that diuretics (medicines that increase urine output) should be the first line treatment of hypertension. If more than one drug is to be used, then one of them must be a diuretic (e.g. indapamide sold under the brand name of Indicontin Continus - just one tablet a day in the morning). Alternatively one can use enalapril (brand names: BQL, Enam). Alprazolam must be avoided since it can lead to addiction with serious consequences. Furthermore it is not an anti-hypertensive agent. There is no harm in taking omeprazole (such as Ocid, Omezol etc.) once in a while.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------